Connecticut, 2005

Flood and Heavy Rain in Connecticut, March 28 to 29, 2005

March 28 to 29, 2005 · NWS OKX · 5 events in 5 counties and zones

S. Heavy rain developed and spread northeast across the region.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A strong low pressure system developed across the Southeast U.S. and moved slowly north to northeast along the eastern seaboard to a position just south of Long Island during Saturday morning, March 29th.Heavy rain developed and spread northeast across the region. It resulted in widespread urban flooding. Sections of many streets were flooded. The Quinnipiac River at Wallingford reached its' flood stage of 8.0 feet at 1:15 am on March 29th, then crested at 8.5 feet at 7:15 am. Many small rivers and streams experienced significant within bank rises. Storm Total Rainfall amounts ranged from around 1.5 to 3.5 inches. Here are selected rainfall amounts for:Fairfield County - from 2.16 inches at Sikorsky Airport in Bridgeport to 2.60 inches at New Fairfield.New Haven County - from 1.45 inches at Oxford to 2.07 inches at Tweed Airport in New Haven.New London County - from 1.92 inches at New London Airport in Groton to 3.85 inches at Norwich.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Mar 28, 9:05 AM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Mar 28, 9:05 AM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
905 AM EST MON MAR 28 2005

.SHORT TERM (THIS AFTERNOON THROUGH TUESDAY NIGHT)...
JUST SOME CLEAN UP WORK FORESEEN ON THE MORNING UPDATE. WINTER
WEATHER ADVISORY HAS EXPIRED FOR NORTHWESTERN ZONES AS FREEZING RAIN
THREAT HAS ENDED. OTHERWISE...WE ARE LOOKING A RATHER COMPLICATED
SCENARIO OVER THE NEXT 24 HOURS WITH RESPECT TO WHERE THE HEAVIEST
RAIN WILL FALL AND JUST HOW MUCH...BASIN AVERAGE AND LOCALLY. A VERY
DYNAMIC EARLY SPRING SYSTEM IS CURRENTLY MOVING THROUGH THE EASTERN
UNITED STATES. QUITE A LARGE AMOUNT OF GULF MOISTURE IS ASSOCIATED
WITH THIS SYSTEM. MODELS ARE OFFERING VARYING SOLUTIONS AS USUAL
WITH REGARD TO QPF. PRECIPITATION AREA WILL CONTINUE TO BLOSSOM THIS
AFTERNOON IN RESPONSE TO INCREASING LOW LEVEL JET AND THETA-E
ADVECTION. ELEVATED INSTABILITY DEVELOPS DURING THE COURSE OF THE
DAY. THIS SHOULD ENHANCE CONVECTIVE POTENTIAL AND THUS INCREASE
CHANCES FOR HEAVY RAIN. OVERALL...WE WILL CONTINUE TO EXPECT AN
AVERAGE OF BETWEEN 1.5 AND 2.5 INCHES ACROSS THE CWA. BELIEVE INLAND
AREAS WITH SOME OROGRAPHIC INFLUENCE THROWN IN WE SEE THE HEAVIEST
AMOUNTS. LOCALLY...COULD SEE SOME SPOTS PICK UP BETWEEN 3 AND 4
INCHES WHICH WOULD DEFINITELY PRESENT SOME HYDRO ISSUANCES LATER
TODAY AND THIS EVENING...THUS THE NEED FOR THE FLOOD WATCH. COULD
WELL SEE SOME THUNDER WITH THE HEAVIER BANDS LATER TODAY AND THIS
EVENING. WILL STRONG JET ALOFT...HEAVY RAIN MAY MIX DOWN SOME OF
THIS. INVERSION STRONG HOWEVER...SO DO NOT SEE SEVERE WINDS WILL ANY
STORMS TODAY. HEAVIEST RAIN COMES TO AN END THIS EVENING...BUT IT
LOOKS LIKE OCCASIONAL LIGHT RAIN PERSISTS THROUGH THE NIGHT AND EVEN
INTO TUESDAY. EVERYTHING OVER BY TUESDAY AFTERNOON...BUT CLOUDS
COULD PERSIST INTO WEDNESDAY.
&&

.LONG TERM (WEDNESDAY THROUGH SUNDAY)...
NEXT SYSTEM OF INTEREST COMES FRIDAY/SATURDAY. SLIGHT CHANCE OF
SHOWERS THURSDAY WITH WARM FRONT SKIRTING AREA ALTHOUGH CHANCES DO
NOT LOOK THAT GREAT. FRIDAY NIGHT/SATURDAY SYSTEM HAS BETTER
DYNAMICS.
&&

.MARINE...
WILL KEEP SCA GOING FOR ALL WATERS. INVERSION AND SURFACE PRESSURE
BAGGINESS ASSOCIATED WITH WARM FRONT SHOULD KEEP GALE CONDITIONS
AT BAY. SEAS WILL COME UP OVER 10 FEET ON THE OCEAN BY TONIGHT.
&&

.AVIATION...
ALL TERMINALS DOWN TO IFR CIGS/VSBYS WITH LOCAL LIFR CIGS/VSBYS.
AREA OF RA TO +RA MOVING ACROSS KNYC AREA TERMINALS AT THIS
TIME...THEN WOULD EXPECT MARGINAL IMPROVEMENT AFTER ABOUT 15Z AS
BREAK IN PRECIP MOVES ACROSS THE AREA. HEAVY RAIN MOVES BACK ACROSS
THE AREA LATE THIS AFTERNOON/EVENING...AND WILL HAVE TO MONITOR FOR
CONVECTIVE ACTIVITY. LLWS IN PLACE ACROSS THE AREA THROUGH THIS
AFTERNOON AS LLJ MOVES THROUGH THE REGION.
&&

.HYDROLOGY...
FLOOD WATCH REMAINS UP. EXPECTING A GENERAL 1.5 TO 2.5 OR RAIN
TODAY AND TONIGHT...WITH LOCAL AMOUNTS OF 3-4. RIVERS AND STREAMS
WILL LIKELY EXPERIENCE SIGNIFICANT RISES. POOR DRAINAGE FLOODING
WILL BE A CERTAINTY TODAY.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH INTO TONIGHT...CTZ005>012.
NJ...FLOOD WATCH INTO TONIGHT...NJZ002>006-011.
NY...FLOOD WATCH INTO TONIGHT...NYZ067>081.
MARINE...SMALL CRAFT ADVISORY...ANZ355-353-350-335-330-338.
&&
Hazardous weather outlook, Mar 28, 9:00 AM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
900 AM EST MON MAR 28 2005

NJZ002-NYZ067>069-280929-
ORANGE NY-PUTNAM NY-ROCKLAND NY-WESTERN PASSAIC NJ-
900 AM EST MON MAR 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT...
A FLOOD WATCH IS IN EFFECT INTO TONIGHT. LOW PRESSURE MOVING UP THE
COAST WILL LIKELY BRING FLOODING RAINS TO THE AREA THIS AFTERNOON
INTO TONIGHT. PLEASE SEE NYCFFAOKX FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...
SOME RIVER FLOODING IS EXPECTED TO CONTINUE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND TONIGHT.

CTZ005>012-NJZ003>006-011-NYZ070>081-280929-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-QUEENS NY-RICHMOND (STATEN IS.) NY-
SOUTHEAST SUFFOLK NY-SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-
SOUTHERN NEW HAVEN CT-SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-
SOUTHWEST SUFFOLK NY-UNION NJ-
900 AM EST MON MAR 28 2005

.DAY ONE...TODAY AND TONIGHT...
A FLOOD WATCH IS IN EFFECT INTO TONIGHT. LOW PRESSURE MOVING UP THE
COAST WILL LIKELY BRING FLOODING RAINS TO THE AREA TODAY AND
TONIGHT. PLEASE SEE NYCFFAOKX FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...
SOME RIVER FLOODING IS EXPECTED TO CONTINUE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Fairfield

When
March 28, 12:00 PM EST to 11:30 PM EST
Where
Fairfield County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.326, -73.447 (the zone’s center; the record gives no point)

Heavy Rain, New Haven

When
March 28, 12:00 PM EST to 11:30 PM EST
Where
New Haven County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.362, -72.844 (the zone’s center; the record gives no point)

Heavy Rain, Middlesex

When
March 28, 12:00 PM EST to 11:30 PM EST
Where
Middlesex County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.451, -72.508 (the zone’s center; the record gives no point)

Heavy Rain, New London

When
March 28, 12:00 PM EST to 11:30 PM EST
Where
New London County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.504, -72.101 (the zone’s center; the record gives no point)

Flood, Northern New Haven

When
March 29, 1:15 AM EST to 7:15 AM EST
Where
Northern New Haven forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.443, -72.965 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2005Every state in 2005This day in weather historyWarnings in Connecticut, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443421, 5443422, 5443423, 5443424, 5443425.